Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Getting off warfrin. Have A fib and advised to take xarel. Could I take neurontin instead of dilantin?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
hi i`m getting off warfrin because of many problems with it. I had a dvt 10 yrs ago and I also have a-fib. Xarel has been recomended for both problems and without blood checks monthly. I take dilantin for a partial seizure disorder. 300 mgs per day. I want to know if I can switch from dilantin to neurontin so that I`m compatable with xarelto?
Posted Mon, 11 Nov 2013 in Brain and Spine
Answered by Dr. Nsah Bernard 2 hours later
Brief Answer:
It will be fine to switch but on a condition

Detailed Answer:

thanks for posting on XXXXXXX

It is possible to switch to neurontin (generic name: gabapentin) but as an adjunctive therapy for treatment of partial seizures with or without secondary generalization of seizures. Taking the medication uniquely for treatment of your partial seizures might not be as effective as taking it in combination to another antiseizure drug such as valproic acid. Indeed, dilantin (generic name: phenytoin) has significant interactions that needs to be monitored closely with xarelto (generic name: Rivaroxaban). Most physicians actually prefer not to associate the two medications and I will advise against it too.
In any case, you can not do the switching by yourself without consulting with your doctor who alone can make that decision to switch you to another antiseizure medication.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor